Was good but now bad!

by Kate
(Australia)

Hi Joy,
I have been using transdermal progesterone cream for approx 2 years now. I had finally found a decent Intergrative Medicine GP who was willing to try something!

I started with 250mg per day of progesterone cream and eventually after 6 months was feeling good but then the hot flashes kept returning, so I increased to 400mg per day. I then felt I needed to increase to 500mg. I apply the cream 5 times during the day.

I had been very stable on the 500mg for quite some time and even considered decreasing slowly.
I didn't get the chance to decrease as I ended up what I think as being an adrenal crash due to stress from work. I got quite sick with a cold and then I think my progesterone levels dropped. I have spent the last 3 weeks in pain with muscle aches, breast tenderness, headaches, anxiety, etc which all seem to point to oestrogen dominance.

I have continued to apply the progesterone cream 5 times daily but increased it to 750mg with still no success. I now have my period even though it is light I still have headaches, PMS symptoms, leg pain, etc so I increased to 850mg per day. Still no relief!!
I have tried increasing the vitamin D to 8000ui per day (I was taking 6000ui) and trying to increase magnesium which seems to be making it worse.

I am 47 years old and am currently taking N-acetyl cysteine, tyrosine, taurine, B complex, glutamine, magnesium, Vitamin C, Krill oil, Vitanim K2, Vitamin E, probiotics.

I am at a loss of what to do next. Not sure whether to increase again or try to wait it out?
I feel like I did before I even started using the progesterone cream 2 years ago.

Comments for Was good but now bad!

Click here to add your own comments

Jul 19, 2019
Was good but now bad!
by: Joy

Hi Kate

I am sorry to hear this. Stress certainly does affect progesterone levels see here and here. This is now causing your Estrogen Dominance symptoms to return. Increasing progesterone is a good idea. I suggest that you stay on the amount that you are currently using, use a good organic cream such as Natpro which is a 3% cream. Continue until things improve for you then you can slowly start to reduce.

The following can also cause progesterone levels to drop:

* lack of or drop in Vitamin D3 levels
* high estrogen
* high testosterone
* high LH
* high FSH sugars of any kind
* large meals
* alcohol
* stress
* insulin resistance
* high level of phytoestrogens in the diet

Peri-Menopause can also affect levels. Usually when in peri-menopause the cream should be used every day as the cycle tends to become erratic. I also suggest that you have your Vitamin D3 level tested. Not sure why magnesium is making things worse, it shouldn't. Magnesium glycinate is recommended.

Hope you feel better soon.

Aug 01, 2019
Was good but now bad!
by: Kate

Hi Joy,
Thank you for the words of encouragement.
I recently had my hormones tested and my vitamin D checked. My ratio of oestrogen to progesterone was 164:1. No wonder I feel crap!

My vitamin D level was 148 nmol, which is better than it was 6 months ago. I am now taking 8000 units of vitamin D and using 1000mg of progesterone cream.

I have changed the magnesium to malware with some improvement but have some diarrhoea. Should I stick with it a bit longer or change again. I have tried about 4 different types of magnesium.

I believe my main problem is stress from work but I am unable to change this fact. I have started taking the adrenal cocktail you suggested a while ago in other people’s posts.
Do you have any other ideas?

I take 500mg of tyrosine, should I increase it?
Obviously the progesterone I am putting on is not staying in my body. Not sure why. Do you think stress too?
I have a lot of muscle pain and tension and just can’t seem to relax.

Any of your thoughts would be appreciated.

Aug 02, 2019
Was good but now bad!
by: Joy

Hi Kate

Yes you need to get you ratio to around 600:1. Keep going on the amount of progesterone and as soon as you start to feel stable you can slowly start to reduce. Stress destroys progesterone levels which is why the amount that you are using now will help you. Some magnesiums can cause diarrhoea, magnesium glycinate is usually a good one to take. Please do not forget to take vitamin K2. The adrenal cocktail has helped so many, hope it helps you to. Increase tyrosine gradually, you will have to experiment with this. It is safe to go up to 6000mg per day.

You also need to increase your D3 level, it should be between 175-250 nmol/L. I suggest taking 10 000iu's per day. Once you have reached option range, you can then reduce to 5 000iu's per day.

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 8,400 pages on this site...